Category: 

Is There a Connection between Sertraline and Nausea?

Article Details
  • Written By: Mary McMahon
  • Edited By: Shereen Skola
  • Last Modified Date: 06 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The great magician and escape artist Harry Houdini died on Halloween in 1926.  more...

December 11 ,  1946 :  UNICEF was established.  more...

Some patients may notice a connection between sertraline and nausea, particularly when the drug is given at higher doses. This medication commonly causes nausea as a side effect, along with general gastrointestinal upset. If the side effects become severe, the patient can discuss the situation with a care provider to determine what the best option for managing the issue may be. Often, patients may benefit from a different medication or a dosage change to make the drug easier to tolerate.

Sertraline is a mood stabilizer used to treat people with depression, obsessive compulsive disorder, and some anxiety disorders. It may be prescribed for other reasons as well. Patients typically start on a low dosage which increases gradually over time. The goal of tapering the dose up is to give the patient time to get accustomed to it. Slowly increasing the dose also allows the patient to find the lowest effective dose, which can limit side effects by avoiding unnecessarily high doses.

As many as 30% of patients in some studies reported a connection between sertraline and nausea. They experienced other symptoms of stomach upset, like diarrhea and vomiting, as well. Sometimes these symptoms may resolve as the body adjusts to the medication. In other instances, they may become more severe over time. Inability to tolerate the medication may make it hard to adhere to a dosing schedule, which could create problems for the patient.

Ad

One option for patients who have a problem with sertraline and nausea is to change the dosing schedule. It may be possible to reduce nausea by taking the medication with food, for example. For patients who have trouble eating on a schedule, a snack like a yogurt or granola bar may be enough to settle the stomach while taking a dose.

Dietary modifications may help as well, if patients notice that symptoms are particularly bad with specific foods. The link between sertraline and nausea may also be the result of a medication interaction. Changing a medication schedule or eliminating another drug or supplement, with advice from a care provider, might solve the problem.

Patients should be aware that sertraline and nausea can also be a problem during withdrawal. When patients go off the medication, they taper the dose back down to give the body time to adjust. This may be accompanied with some nausea and discomfort. The side effects should pass once the patient is completely weaned from the medication, and if they do not, they may be a sign of another medical problem. A care provider can evaluate the patient to determine if diagnostic testing or treatment is necessary.

Ad

You might also Like

Recommended

Discuss this Article

anon945937
Post 4

I started taking Sertraline two months ago (150MG) after switching from Paxil. It helped the depression, but I was very nauseated for about three weeks and lost about 10 pounds (I can't afford to lose more). Last week, I had another bout of severe depression and my doctor increased me to 200MG. This is day five and each day I have gotten progressively more nauseated. I'm now flat on my back in bed. I want to try and stick it out as the medicine does work for me better than Paxil.

I'm just wondering - is it possible that the nausea will not go away this time? It seems much worse.

fBoyle
Post 3

@ysmina-- My experience was the same. I had increased anxiety and nausea when I started taking sertraline. But the symptoms went away on their own after a few weeks.

I think nausea is very common with this drug but it doesn't usually last long. My doctor had warned me about the nausea when she prescribed sertraline so I knew that it wasn't going to be a permanent side effect. I suppose the medication affects some people differently though.

ysmina
Post 2

@ddljohn-- I think it's time to ask your doctor to switch you to something else.

I had mild nausea when I first started sertraline and when my doctor increased my dosage, but nothing as severe as yours. I did not lose any weight because of these symptoms. I think that losing weight due to nausea means that the nausea is too severe to handle. You ought to switch to a different medication. There are many alternatives to sertraline that work just as well. You are not dependent on this medication and you don't have to suffer this way.

ddljohn
Post 1

I have upset stomach and nausea since I started taking sertraline one month ago. I've lost four pounds because of these side effects. I'm not sure if it's helping my depression because I feel so sick physically.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email